Prednisone: What to Know About Withdrawal Symptoms

How and when do you stop taking prednisone, a steroid to treat inflammation? Even if you have side effects from the medication, don’t stop cold turkey or cut back the dose on your own if you’ve been on it more than a few weeks. You could go into steroid withdrawal, which can have severe symptoms.

It’s safer to taper off prednisone. Your doctor will gradually lower your dose. Tapering helps prevent withdrawal and stop your inflammation from coming back.

As you taper, you may notice subtle symptoms. Let your doctor know if you do. They’ll watch you carefully and adjust your prednisone taper dose if needed.

What Are Prednisone Withdrawal Symptoms?

Prednisone withdrawal may cause symptoms like:

Withdrawal could also lead to serious psychological symptoms like depression, anxiety, mood swings, mania, or delirium.

What Causes Withdrawal?

Your adrenal glands make a steroid called cortisol that’s similar to prednisone. Your body needs cortisol to function.

When you take prednisone for more than a few weeks, your adrenal glands make way less cortisol. If you stop prednisone or taper too quickly, your body won’t have enough of the steroid it needs. Your withdrawal symptoms are due to that sudden steroid shortage.

Why Taper Steroids?

When you taper off prednisone, your adrenal glands have time to catch up and make normal levels of cortisol. This could take weeks or even months, depending on how long you took the medication or how high your dose was.

Even a tapered dose of prednisone helps prevent inflammation, which is why you took the steroid in the first place. The doctor will give you a schedule to gradually lower your dose. Follow it carefully. They’ll let you know when it’s safe to stop prednisone altogether.

How Long Will Withdrawal Symptoms Last?

It’s normal to feel some mild symptoms for about a week or two as you taper off prednisone. Don’t take any OTC pain medicine or prescription drugs without asking your doctor first.

Psychological withdrawal symptoms could last for 2 to 8 weeks. The doctor may give you blood tests to check your cortisol levels as you taper off prednisone. You may need to taper off more slowly or go back to your regular dose if you have severe symptoms.

How to Manage Withdrawal Symptoms

Take these steps to help control withdrawal symptoms:

  • Exercise. If you feel up to it, a slow walk or some stretches may help your aches and pain. Muscles and joints stiffen up if you don’t move them for too long. Gentle yoga or warm-water pool exercise may help, too.
  • Physical therapy. The doctor can prescribe physical therapy to treat pain and teach you safe ways to move your body.
  • Meditation and counseling. Meditation may help calm anxiety and center your mind. Talk to a therapist, family member, or friend about your feelings to help you feel that you’re not alone.

Can You Speed Up the Process?

Wondering if you can get off steroids faster? Maybe. If you’ve only taken prednisone for 3 weeks or less, you might not have to taper. The doctor will let you know. If you’ve been on steroids for more than a year, it may take 2 months to taper off.

Don’t try to speed up the taper on your own. Your adrenal glands need time to ramp up their cortisol production.

Can Tapering Cause a Flare?

Your symptoms may be a return of inflammation, not withdrawal. Tapering too quickly can cause a flare to happen.

If your disease flares, you may need to go back to a higher steroid dose for a short time to get the inflammation under control.

WebMD Medical Reference Reviewed by Melinda Ratini, DO, MS on April 23, 2020

Sources

SOURCES:

American Academy of Family Physicians: “How to Stop Steroid Medicines Safely.”

Mayo Clinic: “Prednisone withdrawal: Why do I need to slowly taper down the dosage?”

UpToDate: “Glucocorticoid withdrawal.”

American Family Physician: “Safely withdrawing patients from chronic glucocorticoid therapy,” “A Different Look at Corticosteroids.”

Arthritis Society of Canada: “Prednisone.”

Mayo Clinic Proceedings: “Psychiatric Adverse Effects of Corticosteroids.”

UCLA Health: “Acute Adrenal Crisis (Addisonian Crisis).”

UW Medicine Orthopaedics and Sports Medicine: “Corticosteroids for Arthritis.”

International Pemphigus and Pemphigoid Foundation: “Coaches Corner: When Tapering From Prednisone.”

Hospital for Special Surgery: “Steroid Side Effects: How to Reduce Drug Side Effects of Corticosteroids.”

Global Healthy Living Foundation: “6 Common Questions About Taking Prednisone for Rheumatoid Arthritis.”

© 2020 WebMD, LLC. All rights reserved.

Pagination